Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 62, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 20, 1996, 9:43 PM CDT for Murray County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 20, 1996, 9:43 PM CDT (02:43 UTC)
- Expired
- Oct 20, 1996, 10:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Murray County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2190 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 210245
TOROKC
OKC099-210315-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
943 PM CDT SUN OCT 20 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1015 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN SOUTHEASTERN OKLAHOMA
MURRAY
INCLUDING THE FOLLOWING LOCATIONS
DOUGHERTY...DRAKE...NEBO...SCULLIN AND SULPHUR
AT 943 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING A TORNADO AT ANY TIME. THE MOST DANGEROUS PART OF THE STORM
WILL MOVE BETWEEN SULPHUR AND DRAKE.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
A TORNADO WATCH REMAINS IN EFFECT FOR CENTRAL...EASTERN AND
SOUTHERN OKLAHOMA AND NORTHERN TEXAS UNTIL 000AM CDT.
LAT...LON 3433 9688 3438 9708 3453 9703 3455 9684What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 20, 3:57 PM CDT, 5 hours 46 minutes earlier.
Area forecast discussion, Oct 20, 3:57 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 330 PM CDT SUN OCT 20 1996 CDFNT HAS EDGED INTO NWRN CORNER OF OK THIS AFTN WHILE TO THE SW AN AREA OF SCT TSTMS HAS DVLPD IN THE SERN TX PH. FNT MOVG ON THROUGH MUCH OF THE FA TNGT WHILE LARGE AMP UPR TROF DVLPS AND APRCHS FM THE W. SUF DESTABILIZATION TO WARRANT MENTION OF TSTMS MST ALL ZONES TNGT THO LO LVL MSTR WL BE SHALLOW DUE TO VEERING LO LVL WNDS AHD OF THE FNTL ZONE. THE REAL CAA LAGS THE FNT CONSIDERABLY AND WL GET STARTED LATE TNGT AND TMRW WITH STEADY OR VRY SLOLY FALLING TEMPS EXPECTED MUCH OF THE AREA BY LATE MRNG. WITH GOOD LIFT FM APRCHG UPR WV... CLOUDY SKIES AND CHC OF RAIN ALSO ANTICIPATED. MODELS SHOW THICKNESS VALUES SUF COLD FOR SOME OF THE RAIN TO BCM MXD WITH SNOW NWRN COUNTIES BEFORE THE THREAT OF PCPN TAPERS OFF BY ERY MON NGT WITH END OF UVV FROM THE UPR SYSM. FCSTID = 12 OKC 53 55 36 50 / 30 40 20 10 HBR 49 52 < 36 52 / 30 50 20 10 SPS 59 64 38 56 / 30 40 30 10 GAG 40 42 29 47 / 30 40 20 10 PNC 50 53 35 48 / 30 40 30 10 DUA 63 66 45 56 / 30 40 30 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Oct 20, 7:53 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
755 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
746 PM 5W VELMA OK 0.88 INCH HAIL.
10/20/96 STEPHENS
MCCAMMONLocal storm report, Oct 20, 8:10 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
814 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
8100 PM KINGFISHER OK 1.00 INCH HAIL.
10/20/96 KINGFISHER
MCCAMMONLocal storm report, Oct 20, 8:41 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
845 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
823 PM DUNCAN OK 0.75 INCH HAIL.
10/20/96 STEPHENS
826 PM CRESCENT OK 1.00 INCH HAIL.
10/20/96 LOGAN
836 PM 1 W ALPERS OK 0.75 INCH HAIL.
10/20/96 CARTER
MCCAMMONLocal storm report, Oct 20, 9:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
915 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
907d-912 PM LAWTON OK 1.75 INCH HAIL.
10/20/96 COMANCHE
MCCAMMONLocal storm report, Oct 20, 9:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
930 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
824 PM 3 SW SYNDER OK 2 SHEDS...25 FT. BY 30 FT.
10/20/96 KIOWA/TILLMAN LINE AND 25 FT. BY 50 FT. BLEW INTO
THE WEST AND NORTH SIDE OF A
HOUSE. AS BOTH SHEDS WERE
MOVING...THEY SMASHED A PARKED
CAR. NUMEROUS BOARDS ALSO
BLEW INTO SAME HOUSE.
ESTIMATED DAMAGE AT
$50-75,000. POWER LINES ALSO
DOWN AT SAME LOCATION.
MCCAMMONLocal storm report, Oct 20, 9:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
942 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
937 PM 2 NE MARLOW OK 1.00 INCH HAIL.
10/20/96 STEPHENS/GRADY LINE
939 PM 2 N DOUGHERTY OK 70 MPH WIND.
10/20/96 MURRAY
MCCAMMONThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 7:07 PM CDT | Tornado Warning | OUN | Stephens | 38 min |
| Oct 20, 7:43 PM CDT | Tornado Warning | OUN | Carter, Stephens | 32 min |
| Oct 20, 8:07 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 53 min |
| Oct 20, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 47 min |
| Oct 20, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 45 min |
| Oct 20, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 45 min |
| Oct 20, 8:26 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 49 min |
| Oct 20, 8:30 PM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| Oct 20, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 50 min |
| Oct 20, 8:59 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 46 min |
| Oct 20, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 45 min |
| Oct 20, 9:15 PM CDT | Tornado Warning | OUN | Murray | 30 min |
| Oct 20, 9:20 PM CDT | Severe Thunderstorm Warning | OUN | Grady, Stephens | 40 min |
| Oct 20, 9:40 PM CDT | Flash Flood Warning | OUN | Murray | 3 hr |
| Oct 20, 9:40 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 50 min |
| Oct 20, 9:47 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 43 min |
| Oct 20, 9:49 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 41 min |
| Oct 20, 9:57 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain, Stephens | 48 min |
| Oct 20, 10:02 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc | 43 min |
| Oct 20, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 49 min |
| Oct 20, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 49 min |
| Oct 20, 10:35 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 40 min |
| Oct 20, 10:41 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 49 min |
| Oct 20, 10:45 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Johnston | 60 min |
| Oct 20, 11:07 PM CDT | Severe Thunderstorm Warning | OUN | Murray, Pontotoc | 53 min |
| Oct 20, 11:11 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 49 min |
| Oct 20, 11:37 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Marshall | 53 min |
| Oct 20, 11:43 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Pushmataha | 47 min |
| Oct 21, 12:01 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 29 min |
| Oct 21, 12:30 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Choctaw, Pushmataha | 60 min |
| Oct 21, 12:45 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 30 min |
| Oct 21, 1:28 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 47 min |
| Oct 21, 1:32 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw, Pushmataha | 43 min |
| Oct 21, 2:53 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 67 min |
| Oct 21, 9:38 AM CDT | Flash Flood Warning | OUN | Atoka, Bryan, Choctaw, Pushmataha | 3 hr |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.